Alert archive / Iowa / Tornado Warnings in 2018

Tornado Warning 10, NWS Quad Cities, IA

June 9, 2018Benton County, Iowa County, Iowa

NWS Quad Cities, IA issued this tornado warning at Jun 9, 2018, 10:28 PM CDT for Benton County, Iowa County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 10:28 PM CDT (03:28 UTC)
Expired
Jun 9, 2018, 10:47 PM CDT
In force
19 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Benton County, IA, Iowa County, IA

The radar

The Quad Cities radar (KDVN), 118 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 7:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

144 
WFUS53 KDVN 100328
TORDVN
IAC011-095-100415-
/O.NEW.KDVN.TO.W.0010.180610T0328Z-180610T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
1028 PM CDT SAT JUN 9 2018

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southeastern Benton County in east central Iowa...
  Northeastern Iowa County in east central Iowa...

* Until 1115 PM CDT.
    
* At 1027 PM CDT, a severe thunderstorm capable of producing a
  tornado was located near Blairstown, or near Marengo, moving east
  at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Norway around 1040 PM CDT.
  Walford around 1055 PM CDT.
  Atkins around 1100 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Watkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4202 9184 4184 9183 4183 9209 4190 9212
TIME...MOT...LOC 0327Z 250DEG 18KT 4188 9201 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Gibbs
2 follow-up statements
706 
WWUS53 KDVN 100336
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1036 PM CDT SAT JUN 9 2018

IAC011-095-100415-
/O.CON.KDVN.TO.W.0010.000000T0000Z-180610T0415Z/
Benton IA-Iowa IA-
1036 PM CDT SAT JUN 9 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
SOUTHEASTERN BENTON AND NORTHEASTERN IOWA COUNTIES...
    
At 1036 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Norway, or 9 miles northeast of Marengo, moving east
at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Norway around 1040 PM CDT.
  Walford around 1050 PM CDT.
  Atkins around 1055 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Watkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4202 9184 4184 9183 4183 9209 4191 9209
TIME...MOT...LOC 0336Z 250DEG 18KT 4190 9195 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Gibbs
674 
WWUS53 KDVN 100347
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1047 PM CDT SAT JUN 9 2018

IAC011-095-100356-
/O.CAN.KDVN.TO.W.0010.000000T0000Z-180610T0415Z/
Benton IA-Iowa IA-
1047 PM CDT SAT JUN 9 2018

...THE TORNADO WARNING FOR SOUTHEASTERN BENTON AND NORTHEASTERN IOWA
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

Remember, a Severe Thunderstorm Warning still remains in effect for
Benton County until 1130 PM CDT.

LAT...LON 4202 9184 4184 9183 4183 9209 4191 9209
TIME...MOT...LOC 0343Z 250DEG 18KT 4192 9188 

$$

Gibbs

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 9, 9:18 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 9, 9:18 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
918 PM CDT Sat Jun 9 2018

...HYDROLOGY UPDATE...

.SYNOPSIS...
Issued at 330 PM CDT Sat Jun 9 2018

Convectively enhanced short wave was noted in the water vapor loop
rolling east-southeast acrs south central MN, while a wavy quasi-
stationary front was draped acrs IA from NW-to-SE. Satellite imagery
and various observations suggest convective debris from this
morning's activity thinning, but conditions haven't quite recovered
to what the models suggested they would. But mixed layer CAPEs
recovered currently to 1500 to 2000 J/KG, and may get a bit higher
through early evening. Higher CAPES noted back acrs central IA which
may be a propagation target as well later tonight, maybe even more
than our area.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 330 PM CDT Sat Jun 9 2018

Tonight...as the above mentioned MN wave digs toward southeastern WI
and northeastern IL through Sunday morning, both LLVL shear and bulk
shear profiles(40-50+ KTS) are fcst to increase on this features
southern flank acrs the local area as the evening and night
progress. With the the main undulating boundary, as well as outflow
debris boundaries laid out acrs the CWA for shear convergence, 1500
to 2500+ CAPEs lingering into the night along with the increasing
shear support increasing storms from the north as the evening
progresses, with all modes of severe possible. A chance for low
coverage/isolated discrete supercells acrs the northern third of the
CWA or along the boundary similar to a warm air advection wing of
storms. Hail and tornadoes would be a threat with these, but expect
more coverage from the IA/MN border storms bleeding down feeding on
elevated southerly 40+ KT LLJ, and trending into bow segments or
sharped edged clusters. Forcing timing as well as THTA-E feed
parameters suggest coverage increasing north of I80 after 02z-03z or
so, and the north to northeast half or a bit more of the CWA seeing
waves of storms well into the overnight. Thus with the bow segments
and possible cold pool mechanics, see the transition to mainly
damaging winds later tonight into early Sunday morning.  Meso-
vortex tornadoes possible, but not sure the 30+ KT 0-3km shear
vectors will align perpendicular enough with southward advancing
strom segments.

PWAT's of 1.7 to near 2 inches possible tonight combined with the
shear support intense rainfall rates of 1.5 to 2 inches an hour.
While the storms are expected to be more progressive, there is the
possibility of areas getting hit more than once, as well as additional
storm formation from LLJ impingement on lingering outflow/cold pool
boundaries for localized training(repeated storms moving over the
same areas)of storms. With many areas in the north half of the CWA
already water logged and sensitive to run-off after 2 to 5+ inches
of rain over the past two days, have issued a flash flood watch
generally along and north of I80. Heavy rainfall possible to the
south of I80 as well, but more of those areas able to take some
heavy rain.

Sunday...Marginal risk continues acrs the entire CWA, but like
previous days much will depend on morning lingering storms and
convective debris hampering renewed afternoon and evening
development. Forcing on the southwest flank of the passing wave acrs
southern LK Michigan suggests a better chance for renewed storms
clusters of MCS development may be just off to the east and
southeast of the DVN CWA Sunday afternoon and evening. But the
southern CWA may still be at risk for sctrd storms by Sunday evening
with lingering frontal boundary convergence in those areas if
atmospheric recovery is adequate. High temps a challenge with bust
potential in many areas, with a large gradient possible from
northwest-to-southwest.

.LONG TERM...(Sunday Night through next Saturday)
ISSUED AT 330 PM CDT Sat Jun 9 2018

In brief, the next main forced precip event, which could produce
strong to severe storms, looks to be with an upper trof pushing
east acrs the northern plains into the western GRT LKS late Monday
and Monday night. Very warm and humid conditions possible on
Monday before the storms arrive. Then for the rest of the week,
plenty of dry hours as the southwestern plains thermal ridge tries
to re-invigorate and build back toward the Midwest. But this
battle zone may foster some storm clusters at times that may clip
our area, especially in the evening and overnight with nocturnal
WAA processes. Temps to remain near to above normal even if the
brunt of the heat dome stays off to our southwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 637 PM CDT Sat Jun 9 2018

Isolated TSRA are expected to grow upscale into an organized
thunderstorm complex 03z-12z/10. VFR conditions are expected to
deteriorate to MVFR with IFR/LIFR conditions possible in the
stronger storms. After 12z/10 MVFR/VFR conditions are expected to
continue with rain and TSRA coverage slowly dissipating.

&&

.HYDROLOGY...
Issued at 914 PM CDT Sat Jun 9 2018

Flood watches have been issued for the length of the Wapsipinicon
and Cedar rivers in eastern Iowa. Heavy rainfall is again expected
tonight but exactly where and how much are not known. There is a
considerable amount of water that is forecast by the river models
to come down both river basins over the next 5 to 10 days.

The lower Iowa river from Columbus Junction to the mouth is also
expected to see significant rises as well. Flood watches may
eventually be needed for the Iowa river from Columbus Junction to
the mouth.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 7 AM CDT Sunday for Benton-Buchanan-
     Cedar-Clinton-Delaware-Dubuque-Jackson-Jones-Linn-Muscatine-
     Scott.

IL...Flash Flood Watch until 7 AM CDT Sunday for Bureau-Carroll-Henry
     IL-Jo Daviess-Putnam-Rock Island-Stephenson-Whiteside.

MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...08
HYDROLOGY...08
Hazardous weather outlook, Jun 9, 3:08 PM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
308 PM CDT Sat Jun 9 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-102015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
308 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has an enhanced risk for severe
storms across much of the Outlook Area, generally along an axis
from northwest of Cedar Rapids, through the Quad Cities, and
Galesburg Illinois for this evening and overnight. A slight risk
remains in affect for most of the rest of the Outlook Area.

After an afternoon lull in the storm activity, more thunderstorms
are then expected to either develop over, or move in from the
northwest this evening and into the overnight. Some of the storms
may be severe with damaging winds and large hail the main threats.
But isolated tornadoes will also be possible with a strong storm
moving along a frontal boundary. More torrential rain and frequent
lightning will also accompany these storms, which could lead to
flash flooding across areas already hit by recent heavy rainfall.
A Flash Flood Watch is in effect tonight for areas northeast of a
line from Vinton, Iowa, to the Quad Cities and Geneseo, Illinois.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The Storm Prediction Center has a marginal risk for severe storms
across the outlook area for Sunday and Monday.

Additional rounds of thunderstorms can be expected Sunday and
Monday, as a cold front gradually pushes towards the area. Some of
these storms may be severe with large hail and damaging winds the
main threat. The cold front will push across the area by Monday night.

Hot conditions are expected Monday afternoon especially south of
Interstate 80. Heat indices should soar well into the 90s to near 100.

Thursday and Friday: More chances for thunderstorms can be
expected. However, it is too early to determine the severe risk
for late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening and into the overnight.

12/RP Kinney

In the hours before

Local storm report, Jun 9, 10:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     2 SW MASONVILLE         42.46N 91.62W
06/09/2018  E65 MPH          BUCHANAN           IA   TRAINED SPOTTER

&&

DC
Local storm report, Jun 9, 10:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1013 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HAIL             2 W CEDAR RAPIDS        41.98N 91.71W
06/09/2018  E0.25 INCH       LINN               IA   TRAINED SPOTTER

            VIA FACEBOOK.

&&
Local storm report, Jun 9, 10:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             CENTER POINT            42.18N 91.78W
06/09/2018  E0.25 INCH       LINN               IA   TRAINED SPOTTER

&&
Local storm report, Jun 9, 10:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1017 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HEAVY RAIN       4 W CEDAR RAPIDS        41.98N 91.75W
06/09/2018  M1.25 INCH       LINN               IA   BROADCAST MEDIA

            STILL RAINING. THE DURATION OF THE HEAVY
            RAIN EVENT WAS 30 MINUTES.

&&
Local storm report, Jun 9, 10:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1018 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             MANCHESTER              42.48N 91.45W
06/09/2018  M0.25 INCH       DELAWARE           IA   EMERGENCY MNGR

&&
Local storm report, Jun 9, 10:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1024 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     TSTM WND GST     CEDAR RAPIDS AIRPORT    41.88N 91.71W
06/09/2018  M46 MPH          LINN               IA   ASOS

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:51 PM CDTSevere Thunderstorm WarningDVNBuchanan54 min
Jun 9, 8:05 PM CDTTornado WarningDVNBenton40 min
Jun 9, 8:25 PM CDTTornado WarningDVNBenton65 min
Jun 9, 8:27 PM CDTRiver Flood WatchDVNBuchanan, Linn15 hr
Jun 9, 8:27 PM CDTRiver Flood WatchDVNCedar, Jones, Linn13 hr
Jun 9, 8:27 PM CDTRiver Flood WatchDVNClinton, Scott61 hr
Jun 9, 8:44 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware61 min
Jun 9, 8:50 PM CDTTornado WarningDVNBuchanan40 min
Jun 9, 8:52 PM CDTRiver Flood WatchDVNBenton, Linn6 days
Jun 9, 8:52 PM CDTRiver Flood WatchDVNCedar, Johnson, Linn8 days
Jun 9, 8:52 PM CDTRiver Flood WatchDVNCedar, Louisa, Muscatine49 hr
Jun 9, 8:58 PM CDTTornado WarningDVNBenton, Iowa32 min
Jun 9, 9:10 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan50 min
Jun 9, 9:17 PM CDTFlash Flood WarningDVNBuchanan6 hr
Jun 9, 9:20 PM CDTSevere Thunderstorm WarningDVNBenton, Linn70 min
Jun 9, 9:44 PM CDTSevere Thunderstorm WarningDVNIowa46 min
Jun 9, 9:45 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Jones, Linn60 min
Jun 9, 10:36 PM CDTFlash Flood WarningDVNDelaware6 hr
Jun 9, 10:36 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque54 min
Jun 9, 10:42 PM CDTSevere Thunderstorm WarningDVNBenton, Jones, Linn48 min
Jun 9, 10:56 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk, Washington49 min
Jun 9, 11:16 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jones44 min
Jun 9, 11:34 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Scott41 min
Jun 10, 12:17 AM CDTSevere Thunderstorm WarningDVNClinton43 min
Jun 10, 12:25 AM CDTRiver Flood WarningDVNDelaware, Jones59 hr
Jun 10, 9:55 AM CDTSpecial Weather StatementDVNCedar, Johnson, Muscatine50 min
Jun 10, 10:39 AM CDTSpecial Weather StatementDVNLouisa, Muscatine, Scott51 min

Nearby

Tornado Warnings in Iowa, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.